Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Aberdeen, SD

May 8, 2005Codington County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2005, 5:05 PM CDT for Codington County, Grant County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 5:05 PM CDT (22:05 UTC)
Expired
May 8, 2005, 5:45 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Codington County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 082206
SVRABR
SDC029-051-082245-
/O.NEW.KABR.SV.W.0028.050508T2205Z-050508T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
505 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SOUTH SHORE..MOVING NORTH
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARVIN AROUND 525 PM CDT

A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL IN KRANZBURG 
WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4502 9696 4505 9678 4533 9689 4530 9700
      4529 9711

$$
DORN
2 follow-up statements
000 
WWUS53 KABR 082210
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SUN MAY 8 2005

SDC029-051-082245-
/O.CON.KABR.SV.W.0028.000000T0000Z-050508T2245Z/
GRANT SD-CODINGTON SD-
510 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CODINGTON AND GRANT
COUNTIES UNTIL 545 PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WATERTOWN...AND MOVING NORTHWEST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WATERTOWN BY 510 PM CDT.
  NEAR RAUVILLE BY 515 PM CDT.

A SECOND SEVERE THUNDERSTORM IS LOCATED OVER SOUTH SHORE MOVING 
NORTH AT 35 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN 
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. 

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN LAKE PELICAN WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.


LAT...LON 4487 9718 4490 9700 4504 9691 4510 9679
      4521 9685 4514 9721 4514 9734

$$
DORN
000 
WWUS53 KABR 082233
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT SUN MAY 8 2005

SDC051-082243-
/O.CAN.KABR.SV.W.0028.000000T0000Z-050508T2245Z/
GRANT SD-
533 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY HAS BEEN
CANCELLED...

AT 531 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4480 9730 4486 9718 4491 9701 4513 9706
      4510 9745 4489 9740

$$

SDC029-082245-
/O.CON.KABR.SV.W.0028.000000T0000Z-050508T2245Z/
CODINGTON SD-
533 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CODINGTON COUNTY UNTIL
545 PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SANDY SHORE STATE PARK...OR 6
MILES SOUTHWEST OF WATERTOWN...AND MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR SANDY SHORE STATE PARK BY 535 PM CDT.
  NEAR FLORENCE BY 545 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN 
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. 

LAT...LON 4480 9730 4486 9718 4491 9701 4513 9706
      4510 9745 4489 9740

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 8, 2:55 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT SUN MAY 8 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORT DISCUSSION TODAY WITH ONGOING SEVERE WEATHER. CURRENTLY HAVE
MAIN LOW SPINNING ACROSS CENTRAL SOUTH DAKOTA. OUT AHEAD OF
LOW...FETCH OF MOIST AIR SURGING NORTH AIDING IN DEVELOPMENT OF
THUNDERSTORMS. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON AND INTO
THE EVENING HOURS AS MAIN COLD FRONT MOVES SLOWLY EAST ACROSS THE
AREA. TORNADO WATCH HAS BEEN ISSUED FOR EASTERN CWA. AS LOW MOVES
EAST...WINDS HAVE CHANGED FROM SSE TO MORE SE TO ESE THUS
INCREASING ISOLATED TORNADO THREAT. 18Z RELEASE TODAY SHOWS A CAPE
AROUND 1900 J/KG AND CIN ALREADY GONE. AS MAIN LOW CENTER MOVES
THROUGH OVERNIGHT...EXPECT SEVERE WEATHER TO DIMINISH TO SHOWERS
FROM WEST TO EAST ACROSS THE CWA. SYSTEM IS A SLOW MOVER SO WRAP
AROUND PRECIP LIKELY TOMORROW ACROSS NORTHEASTERN SOUTH DAKOTA.
SYSTEM MOVES OUT BY MONDAY EVENING AS THE NEXT SYSTEM APPROACHES FOR
TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED POPS WITH THIS SYSTEM
AND NAM IS PUTTING OUT SOME PRETTY GOOD QPF ACROSS THE AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY.
MDLS CONTINUE TO SHOW A LARGE UPPER LOW ACROSS THE CENTRAL ROCKIES
SENDING OFF S/WS INTO THE UPPER MIDWEST. THEN...THE UPPER LOW LIFTS
OUT INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY. AGAIN...THE
MDLS DIFFER ON THE SPEED...LOCATION AND STRENGTH OF THE UPPER LOW.
NEVERTHELESS...THERE WILL CONTINUE TO BE A GOOD CHC OF RAIN FOR
THURS AND THURS NIGHT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&

TT/DM
Hazardous weather outlook, May 8, 11:46 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT SUN MAY 8 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS
ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003-004-009-015-016-033>035-045-048-091007-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA
TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE
AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN
THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 8, 4:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
457 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             ABERDEEN                45.47N 98.48W
05/08/2005  1.00 INCH        BROWN              SD   TRAINED SPOTTER

&&

GN
Local storm report, May 8, 4:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             5 E CASTLEWOOD          44.72N 96.93W
05/08/2005  0.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

GN
Local storm report, May 8, 5:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             9 W LEOLA               45.72N 99.12W
05/08/2005  0.88 INCH        MCPHERSON          SD   PUBLIC

&&

GN
Local storm report, May 8, 5:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             12 SW ABERDEEN          45.34N 98.66W
05/08/2005  0.75 INCH        BROWN              SD   PUBLIC

&&

GN
Special weather statement, May 8, 5:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT SUN MAY 8 2005

SDZ005-010-017-037-082230-
EDMUNDS-FAULK-HAND-MCPHERSON-
502 PM CDT SUN MAY 8 2005

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH HAS BEEN CANCELLED FOR EDMUNDS...FAULK...HAND
AND MCPHERSON COUNTIES. STRONG THUNDERSTORMS HAVE MOVED TO THE EAST.

MOHR
Local storm report, May 8, 5:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 W GOODWIN             44.88N 96.87W
05/08/2005  0.88 INCH        DEUEL              SD   TRAINED SPOTTER

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningABRSpink56 min
May 7, 7:23 PM CDTSevere Thunderstorm WarningABRClark59 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningABRBrown41 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningABRCodington49 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin45 min
May 7, 9:00 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts46 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningABRMarshall18 min
May 8, 2:08 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
May 8, 2:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink47 min
May 8, 2:48 PM CDTTornado WarningABRMcPherson42 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningABRBrown, Spink41 min
May 8, 3:36 PM CDTSevere Thunderstorm WarningABRMcPherson24 min
May 8, 4:01 PM CDTSevere Thunderstorm WarningABRBrown, McPherson29 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningABRDeuel38 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningABRCodington46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
May 8, 4:41 PM CDTTornado WarningABRBrown24 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningABRHamlin33 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningABRDay63 min
May 8, 5:15 PM CDTSevere Thunderstorm WarningABRBrown30 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningABRHamlin8 min
May 8, 5:45 PM CDTSevere Thunderstorm WarningABRCodington36 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningABRBrown59 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningABRRoberts27 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningABRDeuel22 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.